MAUDE Adverse Event Report: PENUMBRA, INC. POD 6; HCG, KRD

PENUMBRA, INC. POD 6; HCG, KRD
Catalog Number RBYPOD6
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00001.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using pod6s.During the procedure, the physician was unable to advance two pod6s through a non-penumbra microcatheter.Therefore, the pod6s were removed.The procedure was completed using ruby coils, new coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, 24.5, 36.5, 69.5, 105.5, and 122.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath was ovalized approximately 3.0, 19.0, 21.0, 53.0, and 64.0 cm from the distal tip.Conclusions: evaluation of the first returned pod6 revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental to the reported failure.However, if the device was forcefully advanced against the resistance experienced during the procedure, damage such as kinks may occur.Further evaluation of the returned pod6 revealed that the introducer sheath was ovalized in multiple locations.This damage may have occurred due to forceful gripping while attempting to advance the pod6 out of its introducer sheath during the procedure.During functional testing, the pod6 was unable to be advanced or retracted through the ovalizations on its introducer sheath.Evaluation of the second pod6 revealed that the introducer sheath was damaged, and the pusher assembly was fractured.The introducer sheath damage may have occurred due to forceful gripping while attempting to advance the pod6 during the procedure.The pusher assembly fracture was proximal on the device and likely incidental to the reported failure.If the pusher assembly is forcefully handled it may become fractured.During functional testing the pod6 was unable to be advanced due to the incidental fracture.Evaluation of the non-penumbra microcatheter revealed that the catheter was ovalized.During functional testing, a demonstration ruby coil was unable to be advanced past the ovalization on the returned device.This would likely contribute to resistance during the procedure, however, this device was reportedly used to finish the procedure with other ruby coils.Based on the returned condition, the root cause of both pod6s inability to be advanced through the non-penumbra microcatheter during the procedure could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00001.

Brand Name
POD 6
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8212654
Report Number3005168196-2019-00002
Device Sequence Number2266467
Product Code HCG
UDI-Device Identifier00814548013817
UDI-Public00814548013817
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Catalogue NumberRBYPOD6
Device Lot NumberF65686
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer02/26/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight84
Date Report Sent to FDA01/01/2005